404 - Page not Found. - Children's National Health System

404 - Page not Found.

The page you are looking for may have moved or no longer exists. Please use our feedback form to report this page as missing.

To find the correct web page, please try to access our most popular pages using the links below, or search by keyword.

Popular Pages 

Contact Us

For general inquiries, please call the main number at 202-476-5000.

Thank you for visiting and sorry again for the inconvenience.

Children's National in Your Neighborhood

A location marker

Did you know Children’s National has more than 50 locations throughout the region? Find one that’s convenient for your family.

Find a Children's Location Near You

Search Health Content
Go

Drug Rashes in Children

What are drug rashes?

Drug rashes are the body's reaction to a certain medicine. The type of rash that happens depends on the type of drug that is causing it. Rashes can range from mild to severe.

Rashes caused by drugs can be categorized in the following groups:

  • Rashes caused by an allergic reaction to the medicine

  • Rashes produced as an unwanted effect of a particular medicine

  • Rashes due to hypersensitivity to sunlight caused by the medicine

Drug rashes may be severe and require hospitalization. Contact your child's health care provider right away.

What are the different types of rashes caused by drugs?

Type of rash

Symptoms

Possible causes

Acne

Pimples and red areas that appear most often on the face, shoulders, and chest

Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin, phenobarbital, vitamins B2, B6, and B12 

Exfoliative dermatitis

Red, scaly skin that may thicken and involve the entire body

Antibiotics that contain sulfa, penicillins, and hydantoins 

Fixed drug eruption

A dark red or purple rash that recurs at the same site on the skin

Antibiotics that contain sulfa, tetracycline, and phenolphthalein (found in certain laxatives)

Hives

Raised red bumps that are itchy

Aspirin, penicillins, antibiotics that contain sulfa, and many other drugs

Morbilliform or maculopapular rash

A flat, red rash, which may include pimples, similar to the measles

Antibiotics that contain sulfa, ampicillin, analgesics, and barbiturates are the more common causative drugs; however, any drug can cause this rash

Purpuric eruptions

Purple areas on the skin, often on the legs

Some anticoagulants and diuretics

Stevens-Johnson syndrome

Blisters or a hive-like rash on the lining of the mouth, vagina, or penis

Antibiotics that contain sulfa, NSAIDs, barbiturates, penicillins, and other antibiotics

How are drug rashes diagnosed?

Diagnosing a rash caused by a reaction to medicine is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medicine for a long period of time.

Your child's health care provider will usually advise you to have your child stop taking any medicine that is not necessary to sustain life, to see if the reaction stops. Other medicines may be substituted, if possible.

Treatment for drug rashes

Specific treatment for drug rashes will be decided by your child's health care provider based on:

  • Your child's age, overall health, and medical history

  • Extent of the condition

  • Your child's tolerance for specific medicines, procedures, or therapies

  • Expectations for the course of the condition

  • Your opinion or preference

The condition usually clears up if the patient stops taking the medicine that is causing the reaction. Other treatment may include:

  • Corticosteroids (topically and orally)

  • Antihistamines

  • Epinephrine for anaphylaxis

Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, like wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, you should call your child's health care provider immediately or call 911.

Online Medical Reviewer: Freeborn, Donna, PhD, CNM, FNP
Online Medical Reviewer: Berman, Kevin, MD, PhD
Last Review Date: 4/29/2015
© 2000-2015 The StayWell Company, LLC. 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.

404 - Page not Found.

The page you are looking for may have moved or no longer exists. Please use our feedback form to report this page as missing.

To find the correct web page, please try to access our most popular pages using the links below, or search by keyword.

Popular Pages 

Contact Us

For general inquiries, please call the main number at 202-476-5000.

Thank you for visiting and sorry again for the inconvenience.

Children's National in Your Neighborhood

A location marker

Did you know Children’s National has more than 50 locations throughout the region? Find one that’s convenient for your family.

Find a Children's Location Near You